Try it
Pharmacology · Chemotherapy: anakinra in autoinflammatory disease
Sample itemA child has recurrent fever, urticaria-like rash and arthralgia triggered by cold exposure from infancy, caused by gain-of-function mutation of NLRP3. Which drug gives the most dramatic response?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Anakinra
Cryopyrin-associated periodic syndromes are driven by excess interleukin-1 beta. Anakinra, a recombinant IL-1 receptor antagonist, abolishes the symptoms rapidly, and canakinumab and rilonacept act similarly. Injection site reactions and infections are its main adverse effects.
Option by option
A. Anakinra (correct)
Correct. Blocking the IL-1 receptor controls the NLRP3-driven inflammation.
B. Colchicine
Colchicine is used in familial Mediterranean fever and gout, and does not control this syndrome.
C. Rituximab
Rituximab depletes B cells and has no role here.
D. Etanercept
Etanercept blocks TNF and is much less effective in cryopyrin-associated syndromes.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?